Alert archive / Kansas / River Flood Warnings in 2009
River Flood Warning 103, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at Sep 9, 2009, 8:21 AM CDT for Montgomery County, Wilson County, Kansas. It took effect at Sep 9, 2009, 1:58 PM CDT. It was in force for 3 days.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2009, 8:21 AM CDT (13:21 UTC)
- In effect from
- Sep 9, 2009, 1:58 PM CDT
- Expired
- Sep 12, 2009, 2:01 PM CDT
- In force
- 3 days
- Issued by
- NWS Wichita, KS
- Flood severity
- Minor
Counties Montgomery County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 134 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Verdigris River at Independence (IDPK1). The gauge peaked at 35.41 ft at Sep 9, 2009, 9:00 PM CDT.
- Action stage
- 28 ft
- Minor stage
- 30 ft
- Moderate stage
- 47.6 ft
- Major stage
- 53 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07170500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Sep 9, 7:03 AM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Sep 9, 7:03 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 703 AM CDT WED SEP 9 2009 .AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU CURRENT COMPLEX OF SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUES NEAR THE KCNU TAF SITE...WITH MORE SCATTERED SHOWERS LOCATED NEAR THE KICT/KHUT TAF SITES. THIS CONVECTION HAS LEAD TO IFR AND LIFR CEILINGS ACROSS THE REGION WITH SOME MVFR VISIBILITIES. WILL SEE THE IFR CEILINGS CONTINUE NEAR THE TSRA...AND COULD STILL SEE SOME IFR VISIBILITIES THIS MORNING NEAR THE KCNU AND KICT TAF SITES UNTIL SHOWERS AND TSRA WINDS DOWN BY AROUND 18Z. AFTER THE SHOWERS END EXPECT CEILINGS TO IMPROVE TO MVFR FOR THE REST OF THE DAYLIGHT HOURS. NOT ALOT OF CONFIDENCE IN HOW TONIGHT WILL PLAY OUT...WITH CURRENT THOUGHTS OF KEEPING MOST OF THE TONIGHTS SHOWER CHANCES FURTHER TO THE SOUTH OF THE AREA. COULD SEE SOME SHRA/TSRA REDEVELOP NEAR KCNU...BUT WILL NOT INSERT THIS JUST YET. THE REST OF THE TAF SITES WILL SEE CEILINGS DETERIORATE AFTER 06Z/THU WITH CEILINGS AGAIN GOING IFR POSSIBLY LIFR. KETCHAM && .PREV DISCUSSION... /ISSUED 352 AM CDT WED SEP 9 2009/ DISCUSSION... FORECAST HIGHLIGHT: FLASH FLOOD WATCH BEING EXTENDED TIL 7 PM THIS EVENING FOR ALL OF SE KS & MOST OF SC KS. TODAY: NUMEROUS SHRA/(+)TSRA CONTINUE TO MOVE SLOWLY E OVER CNTRL & ERN KS THIS MORNING IN REGION OF STRONG/DEEP ISENTROPIC ASCENT ENHANCED BY PRESENCE OF MCV VENTURING E/SE OVER ERN KS. DOPPLER 1-HR ESTIMATES ARE THAT PARTS OF ELK & CHAUTAUQUA COUNTIES ARE RECEIVING 1.75 TO 2 INCHES AS RECENTLY AS 3 AM CDT. WITH NEARLY STATIONARY W-E ORIENTED SFC-925MB FRONT DRAPED ALONG KS/OK BORDER THRU THIS AFTERNOON INTERACTING WITH ULTRA-HIGH OCTANE FUEL AS EVIDENCED BY PWS OF 150-200% HAVE EXTENDED FLASH FLOOD WATCH TIL 7 PM CDT...BY WHICH TIME MID-LVL VORT LOBE WILL HAVE VACATED THE SE KS PREMISES. REST OF INHERITED FORECAST ESSENTIALLY UNCHANGED. REST OF THE WEEK: SCENARIO PICTURED OVER PAST 2 NIGHTS REMAINS ESSENTIALLY UNCHANGED AS WELL. VIGOROUS 500-MB WAVE STILL SCHEDULED TO MOVE E OVER NRN ROCKIES THU NIGHT AROUND WHICH TIME IT SHOULD DROP ALMOST DUE S AS IT ENCOUNTERS 500-MB OMEGA BLOCK FORMING OVER GREAT LAKES. THIS FEATURE IS STILL EXPECTED TO EVOLVE INTO A CUT-OFF MID-UPR LOW FRI THAT MAY SETTLE AS FAR S AS NEBRASKA. THIS FEATURE WILL INDUCE A COLD FRONT TO PUSH SE TOWARD CNTRL KS LATE FRI AFTERNOON WITH THE BOUNDARY STILL SCHEDULED TO ARRIVE SE KS LATE FRI NIGHT/EARLY SAT MORNING. THE BEHAVIOR OF THE CUT-OFF UPR LOW WILL REQUIRE CLOSE MONITORING. THE ECMWF (& TO LESSER EXTENT THE GFS) DEPICT THE CUT-OFF UPR LOW RETROGRADING TOWARD MT & WY LATE SAT NGT & EARLY SUN. SUCH BEHAVIOR WOULD INDUCE THE AFORE-MENTIONED FRONT TO STALL IT VENTURES ACROSS SE KS. SUCH A TRANSITION WOULD TRANSLATE INTO A PROLONGED PERIOD OF RA/TSRA FOR PRIMARILY THE SE HALF OF KICT COUNTRY FOR MUCH OF THE WEEKEND. WITH THE GFS & ECMWF DISPLAYING GOOD RUN-TO-RUN CONSISTENCY POSSESS SUFFICIENT CONFIDENCE TO INCREASE POPS OVER SE KS TO 50-60% FROM FRI NIGHT THRU SAT NIGHT. SE-NEIGHBORING WFOS ARE PICTURING AN ALMOST IDENTICAL SCENARIO. THEREFORE WILL NEED TO KEEP FURTHER FLASH FLOOD WATCHES IN MIND FOR SE KS AS THE WEEKEND APPROACHES. AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WITH FAIRLY STAGNANT AIRMASS ENTRENCHED ACROSS KS ALL 5 TERMINALS LIKELY TO EXPERIENCE IFR CIGS & VSBYS AS NUMEROUS SLOW-MOVING +TSRA LOCALLY REDUCE VSBYS TO 2SM. (ESPECIALLY ACROSS SC & SE KS) WITH MOISTURE-LADEN LWR-DECK FLOW SLOWLY BACKING TO NELY COMPONENT AM INCREASINGLY PESSIMISTIC THAT ALL 5 TERMINALS WILL EXPERIENCE LOW-END MVFR CIGS (1,500FT) THRU LATE WED AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 76 66 79 64 / 60 40 30 20 HUTCHINSON 76 66 79 63 / 50 30 30 10 NEWTON 76 65 79 63 / 60 40 30 10 ELDORADO 75 66 79 64 / 70 40 40 20 WINFIELD-KWLD 77 67 79 65 / 70 40 40 20 RUSSELL 77 64 79 60 / 40 20 10 10 GREAT BEND 77 64 79 61 / 50 30 20 10 SALINA 77 65 79 62 / 50 20 20 10 MCPHERSON 76 65 79 62 / 50 30 20 10 COFFEYVILLE 74 66 80 65 / 90 50 50 20 CHANUTE 73 66 79 64 / 90 50 40 20 IOLA 74 65 79 64 / 90 40 40 20 PARSONS-KPPF 74 66 79 65 / 90 50 50 20 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR KSZ069>072-082- 083-092>096-098>100. &&
Hazardous weather outlook, Sep 9, 5:20 AM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 520 AM CDT WED SEP 9 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 520 AM CDT WED SEP 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS SLOW-MOVING SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRODUCE VERY HEAVY RAINS OVER PRIMARILY SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGHOUT THE DAY...WHERE A FLASH FLOOD WATCH HAS BEEN EXTENDED FOR MOST OF THESE AREAS UNTIL EARLY THIS EVENING. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH...RIVER FLOOD WARNINGS AND COUNTY FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL INCREASE AGAIN...ESPECIALLY FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT. WHILE THESE THUNDERSTORMS MAY PRODUCE SOME SMALL HAIL AND 40 TO 50 MPH GUSTS...THE PRIMARY THREAT WILL BE HEAVY RAINS THAT MAY CAUSE FURTHER FLOODING...ESPECIALLY IN SOUTHEAST KANSAS WHERE A COLD FRONT MAY STALL ON SATURDAY. ANY RAINFALL REPORTS WOULD BE GREATLY APPRECIATED THE REST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
In the hours before
Local storm report, Sep 9, 5:19 AM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
519 AM CDT WED SEP 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 AM FLOOD 1 SW INDEPENDENCE 37.22N 95.73W
09/09/2009 MONTGOMERY KS LAW ENFORCEMENT
WATER OVER HIGHWAY 75 JUST WEST OF TOWN.
&&
BDKLocal storm report, Sep 9, 5:43 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
543 AM CDT WED SEP 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM FLOOD IOLA 37.93N 95.40W
09/09/2009 ALLEN KS LAW ENFORCEMENT
SOME COUNTY ROADS STILL IMPASSIBLE DUE TO HIGH WATER.
&&
BDKLocal storm report, Sep 9, 7:18 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
718 AM CDT WED SEP 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 AM FLOOD YATES CENTER 37.87N 95.74W
09/09/2009 WOODSON KS LAW ENFORCEMENT
MINOR FLOODING IN LOW LYING AREAS ACROSS THE COUNTY.
0715 AM FLASH FLOOD FREDONIA 37.53N 95.82W
09/09/2009 WILSON KS LAW ENFORCEMENT
STREETS IN FREDONIA...ALTOONA AND NEODESHA HAVE CITY
STREETS UNDERWATER. SOME COUNTY ROADS IMPASSIBLE.
&&
BDKLocal storm report, Sep 9, 7:43 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
743 AM CDT WED SEP 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN CHANUTE 37.67N 95.46W
09/09/2009 M3.34 INCH NEOSHO KS ASOS
0700 AM HEAVY RAIN PARSONS 37.34N 95.27W
09/09/2009 M3.58 INCH LABETTE KS ASOS
0700 AM HEAVY RAIN COFFEYVILLE 37.04N 95.63W
09/09/2009 M4.16 INCH MONTGOMERY KS ASOS
0700 AM HEAVY RAIN NORTHEAST WICHITA AND J 37.75N 97.22W
09/09/2009 M3.74 INCH SEDGWICK KS ASOS
&&
DUNTENLocal storm report, Sep 9, 7:49 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
749 AM CDT WED SEP 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 AM FLASH FLOOD NEODESHA 37.42N 95.68W
09/09/2009 WILSON KS EMERGENCY MNGR
ONE WATER RESCUE ONGOING IN TOWN.
&&
BDKLocal storm report, Sep 9, 7:55 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
755 AM CDT WED SEP 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 AM FLASH FLOOD INDEPENDENCE 37.23N 95.71W
09/09/2009 MONTGOMERY KS LAW ENFORCEMENT
NUMEROUS ROADS IN TOWN FLOODED, INCLUDING 10TH STREET AND
2ND STREET. ALSO BARICADES WERE UP ALONG HIGHWAY 75 IN
TOWN.
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:40 PM CDT | Areal Flood Warning | ICT | Allen, Labette, Montgomery, Neosho | 12 hr |
| Sep 8, 9:02 PM CDT | River Flood Warning | ICT | Butler, Cowley | 41 hr |
| Sep 8, 9:38 PM CDT | Areal Flood Warning | ICT | Greenwood, Wilson, Woodson | 12 hr |
| Sep 9, 2:25 AM CDT | River Flood Warning | ICT | Cowley | 42 hr |
| Sep 9, 2:33 AM CDT | River Flood Warning | ICT | Cowley | 7 hr |
| Sep 9, 2:46 AM CDT | Areal Flood Warning | ICT | Chautauqua, Elk | 7 hr |
| Sep 9, 4:00 AM CDT | River Flood Warning | ICT | Allen, Neosho | 3 days |
| Sep 9, 4:29 AM CDT | River Flood Warning | ICT | Wilson | 40 hr |
| Sep 9, 5:04 AM CDT | River Flood Warning | ICT | Allen | 57 hr |
| Sep 9, 5:14 AM CDT | Flash Flood Warning | ICT | Labette, Montgomery | 8 hr |
| Sep 9, 7:11 AM CDT | Flash Flood Warning | ICT | Wilson | 6 hr |
| Sep 9, 7:26 AM CDT | Areal Flood Warning | ICT | Allen, Greenwood, Neosho, Woodson | 7 hr |
| Sep 9, 8:21 AM CDT | River Flood Warning | ICT | Labette, Neosho | 5 days |
| Sep 9, 8:21 AM CDT | River Flood Warning | ICT | Wilson | 12 hr |
| Sep 9, 8:30 AM CDT | River Flood Warning | ICT | Labette | 5 days |
| Sep 9, 8:37 AM CDT | Flash Flood Warning | ICT | Chautauqua, Elk, Greenwood, Woodson | 5 hr |
| Sep 9, 8:49 AM CDT | Flash Flood Warning | ICT | Allen, Neosho | 5 hr |
| Sep 9, 9:47 AM CDT | River Flood Warning | ICT | Montgomery | 3 days |
| Sep 9, 9:54 AM CDT | River Flood Warning | ICT | Neosho | 4 days |
| Sep 9, 1:22 PM CDT | Areal Flood Warning | ICT | Labette, Montgomery, Wilson | 7 hr |
| Sep 9, 2:03 PM CDT | Areal Flood Warning | ICT | Chautauqua, Elk, Greenwood | 17 hr |
| Sep 9, 2:13 PM CDT | Areal Flood Warning | ICT | Allen, Neosho, Woodson | 17 hr |
Nearby
River Flood Warnings in Kansas, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.